MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX W/SHIELD TECHNOLOGY; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX W/SHIELD TECHNOLOGY; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED2-300-12
Medical Device Problem Codes Positioning Failure (1158); Material Deformation (2976); Unintended Movement (3026); Activation Failure (3270); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/16/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received information that a ped2 pipeline had resistance in a phenom 27 catheter and migrated during deployment and then failed to open.7f rist as well as navien 058 advanced through cervical segment into proximal vertical petrous with good stability.Phenom 27 then introduced and navigated through carotid syphon and into m2 segment over a synchro 14 wire.System deemed stable and pipeline shield 3mmx12mm prepped per instructions for use (ifu) and introduced distal to target landing zone.Physician noted pipeline "tough" to push but noted "nothing irregular, just patient anatomy".Desired positioning of pipeline/phenom 27 achieved and deployment of ped device began.Ped unsheathed approximately 50%-60% and then "fell back" into aneurysmal segment and it was deemed a re-sheathing was necessary and possible.Upon re-sheathing the physician noted that the ped was "not coming back into the 27" and that "the 27 won't advance up even though i'm pulling wire and pushing catheter".After various maneuvers the ped eventually was able to be captured by the phenom 27 and a repositioning of the ped/p27 distal to the landing zone was attempted.At this point the ped/p27 herniated into the aneurysm at a sharp angle, possibly kinking the ped/p27 but it was determined that it would be safe to attempt one more deployment.The physician then noted that "the pipeline won't deploy, i think it's defective" and removed the ped/p27 and requested that it be evaluated.After the initial ped/p27 was removed (not implanted) another attempt was made with a new ped2 and new phenom 27.A ped2-300-10 was then implanted with anatomy being the only difficulty during deployment.Upon recapture of the tip coil on the pusher wire with the p27, the physician errantly pulled the ptfe sleeves back before the p27 was able to cover them and they came in contact with the distal edge of the ped and then caused it to foreshorten into the aneurysmal segment, leaving the neck uncovered.The physician then decided to implant a 3mm x 15mm atlas throughout the ped.After this was done the case was considered finished and imaging confirmed satisfactory placement of all devices.The resistance was in the distal section of the catheter.The catheter was flushed continuously with herbarized saline.The pipeline was stuck during resheathing.The physician released the load in the system in an attempt to resolve the issue.The issue did not resolve.The pushwire was not damaged.Multiple pipelines were not being used during delivery or positioning.The pipeline was not implanted at the intended location.No additional steps were done to remove or secure the pipeline.The pipeline missed the landing zone.The device jumped during deployment.The pipeline was placed at least 3mm past the aneurysm neck on each side.No side branches were covered by the pipeline.The tip of the catheter moved during deployment.The catheter was kinked in the distal section.   catheter system built as follows: 6f/7f glidesheath slender (terumo) > 7f rist > navien 058, 115cm > phenom 27, 150cm (included as r returned/defective product along w/ ped2-300-12.Patient anatomy severely tortuous: cervical ica- type 3, carotid syphon- type 3.The patient was being treated for an unruptured, saccular aneurysm in the right pcomm internal carotid artery (ica) with pcomm involvement at neck of aneurysm.The max diameter was 3mm and the neck diameter was 3mm.The distal landing zone was 2.8mm and the proximal landing zone was 3.1mm.Vessel tortuosity was severe.The access vessel was the right ica with a diameter of 4mm-5mm.Dual antiplatelet treatment was administered.Angiographic result post procedure was adequate, not optimal.No patient symptoms or compilations were reported.  ancillary devices: 7f slender sheath- terumo, 7f rist guide catheter , synchro 14 - stryker guidewire.
 
Event or Problem Description
Additional information was received that the catheter tip was under stress.The catheter tip was met with resistance when attempting to navigate tortuous anatomy.The distal section of the pipeline failed to open.The pipeline had been in a vessel bend when it failed to open.
 
Additional Manufacturer Narrative
H3: analysis of ped2-300-12 (lot# b203778) found the phenom-27 micro catheter was compatible for use with the pipeline flex embolization device.No bends or kinks were found with the pipeline pushwire.The hypotube and ptfe were found to be intact.The proximal bumper, re-sheathing marker and re-sheathing pad were found to be intact.The dps sleeves appeared to be in good condition.The tip coil was found to be damaged.The proximal braid end was found to be opened and frayed.The distal braid end was found to be opened and frayed.Based on the device analysis and reported information, the customer¿s report of ¿failure/incomplete open¿ was unable to be confirmed as both pipeline flex braid ends were found to be open.Based on the returned device, the customer report of ¿catheter resistance¿ was unable to be confirmed.In addition, during removal of pipeline from catheter no resistance was felt.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
PIPELINE FLEX W/SHIELD TECHNOLOGY
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer (Section G)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer Contact
glen belmer
9775 toledo way
irvine, CA 92618
6122713209
MDR Report Key15612175
Report Number2029214-2022-01724
Device Sequence Number16831523
Product Code OUT
UDI-Device Identifier00763000283964
UDI-Public00763000283964
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
P100018
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/01/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/09/2024
Device Model NumberPED2-300-12
Device Catalogue NumberPED2-300-12
Device Lot NumberB203778
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/16/2022
Supplement Date Received by Manufacturer10/27/2022
Initial Report FDA Received Date10/14/2022
Supplement Report FDA Received Date11/01/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/10/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age47 YR
Patient SexFemale